Baycol was widely used to treat patients with elevated cholesterol levels from 1997 to 2001. Baycol, or cerivastatin, is a member of the statin class of drugs, which lower cholesterol by blocking lipid production.
Baycol was recalled in August 2001 after 31 U.S. deaths occurred among patients taking the drug. Fifty-two deaths had been reported worldwide. The deaths were caused by rhabdomyolysis, a muscle ailment that is not usually life-threatening. Rhabdomyolysis is a possible side effect of all statin drugs, but its incidence was significantly higher and more serious among Baycol patients. When a patient develops rhabdomyolysis, the muscle cells are damaged. The cells then release a pigment, called myoglobin, into the bloodstream. High levels of myoglobin tend to put excessive stress on the kidneys, which try to filter the myoglobin out of the blood. Kidney failure and death are the most extreme possible results.
Patients who took higher doses of Baycol and those who took Baycol in conjunction with another cholesterol drug, gemfibrozil, have had a higher risk of developing rhabdomyolysis. Bayer A.G. Pharmaceuticals, Baycol's manufacturer, recalled the drug voluntarily after stronger warnings did not prevent further harm to patients taking Baycol.
If you have taken Baycol and experience any of the following symptoms -- muscle or joint pain, weakness, fatigue, nausea, dark urine – contact your doctor right away. If you, or a loved one, have been injured by Baycol, you may be entitled to financial compensation. Please contact us to learn more.